I love the moon, but

not my moonface! I have been on 20mg of Prednisone for 4 weeks now and the moonface and midsection bloating kicked in last week. I start my 6 week taper this Friday. Does the side effect of puffiness start to go away as I taper down, or do I have to wait for the Prednisone to be completely out of my system? I start work again on August 22nd and prefer to look like my normal self!

Miz Que

The bad news is the mid-section stuff is fat redistribution. It doesn't go away on its own except with the help of diet and exercise. The face will get normal usually within a couple of months. BUT please carefully monitor the rest of you. Mood psychosis, depression etc are also common. The taper will help with the physical dependence and USUALLY restart your adrenals but not always really get in touch with your body and make sure everything is right. You have had a lot odf side effects from not a lot of predi..... (relatively that is)

Also you may get a flare of psoriasis. Its pretty common. That doesn't mean the rest of you will flare so don't stress yourself into a real flare if the P shows up.

I'm not trying to scare you, just be aware. You will be fine. Hopefully they put you on the right track with your other meds during this course and it will be a seamless change.

Thank you for your reply. The good news is that I work out 5 -6 days a week and have been for years (I figured out many years ago before my diagnosis that moving more helps me feel better!), which is why I am surprised that I experienced this side effect. The bad news is that I tend to retain fluid even when not on meds, so I am sure this is to blame. I will just have to stop being vain and accept I will be puffy for a while!

Gosh Miz Que,

I HATED trying to lose weight after prednisone!!!! I gained 10 lbs and was starving all the time. I usually have to remind myself to eat, not with that stuff. I was voracious. I always thought people used it as a copout to a good diet, an excuse. I am really sorry about that now. And I had this big tummy, I was going to need a new wardrobe.

I began to think it was impossible, I was on very strict calories and as much bike riding as I could tolerate and my weight wouldn't budge. Funny thing is I would have dropped 20 lbs with the same effort before but this time I got 0.

I think it was a month before it even moved and then things just went back to normal and I lost the 10 lbs I gained in about 2 and 1/2 weeks. I have no explanation except the drug kept affecting me a good while.That is one stubborn situation. I shudder to think about going through that again but would do it anyway. I also had a lot of cramps mostly calf and foot.

I hope you have it work out faster. I am curious how it goes for you as I am sure I will probably be doing this again.

Thanks a lot tntlamb Ha Ha, until now wasn't too worried about becoming psychotic. Come to think of it I wasn't especially friendly then either, kinda snappy.

.

I ended prednisone about 2 months ago. I had gained 12 pounds while on it and felt awful. At first, I didn't have any weight loss after I ended prednisone and I heard it could take some time. 2 weeks ago, I went onto an anti-inflammatory diet (sugar free, dairy free, gluten free, etc) and finally started to lose weight. I lost 6 pounds in the first 10 days. I haven't lost any more weight in the last few days. I hope it will continue to come off by itself since rheumy said no exercise until the swelling in my joints has gone down. Maybe you will have an easier time than me. I was on prednisone for 3 months.

If this disease and/or the drugs don't turn you at least a little bit psychotic something far worse is wrong (psychiatrically) to begin with.

Yep the "anti-inflammatory" diet will help you lose the weight. the diet is also called Atkins, Lo carb and a few others. carbs not burned up quickly with exercise make you fat........... (Dairy sugar especially gluten ar all very high in carbs)

Dot said:

........until now wasn't too worried about becoming psychotic. Come to think of it I wasn't especially friendly then either, kinda snappy.

.

I realise this is a very old topic, but I was wondering if there were any other comment to be had on this. I started on 20mg of prednisolone six weeks ago. going down to 15 after two weeks, then ten, and now today I started 5mg for two weeks before ending. Except now I notice that my face is a different shape to just a couple of weeks ago. I guess I haven’t really noticed as I don’t generally stare at myself in the mirror much, and I’m a lazy old git who only shaves when he has to (which isn’t often - my face still thinks I’m 15 in that respect!). I have noticed I’ve been putting on weight elsewhere, and my back kind of feels a bit…well, not swollen, I guess, but fatter than it should do. And the jacket I wore last summer doesn’t do up during this one - but my weight has only gone up 12lb, so not a massive amount - and only around 8lb of that has been since the steroids started giving me the munchies.

But having seen my face, I’m assuming that these various parts of me that have grown (steady, ladies!) are not necessarily weight gain but an actual side effect of the steroids? They seem to be just like fat deposits. Do they go again - my face has changed so quickly that I am hoping it will go back as quickly! I didn’t think I was on a high enough dose to cause such things.

It’s odd, my dad had steroids off and on for years with his COPD, and Mum has them too now and again. They never affected them at all. But, while I’ve enjoyed the lack of pain they have brought, they have also caused me to eat like a horse, not need any sleep, and now I’m turning into the elephant man. What is other people’s experiences?

I’m fat anyway. Fatter with steroids certainly and with the consequent munchies. But my mood is good and positive and I can get nicely ‘busy’. Certainly gets things done, which is a welcome side effect. I do lose weight again after tapering off - takes a while and it’s nice not being so hungry too. My ‘good’ and ‘positive’ deflates a little which Alan says is a relief but he can be a grumpy what’s it sometimes too! But otherwise I don’t notice any changes of any significance.

But as athmatic for all my life, very much in remission now, I’ve spent quite a bit of time especially up to about age 30 going on courses of steroids, shorter than these courses for PSA though but at much higher doses, maybe once every two or three years, so maybe I’m just used to them.

My Mum though had COPD and suffered ‘roid rage’ if she took steroids which was seriously awful. I had to ban all doctors giving her steroids as the effects of that on her was far worse than the worst symptoms of COPD.

I find the trick with steroids is to taper quite slowly. I even do the ‘one every second day’ for a week at the end. I started on 20mgs a month ago. After 5 days I reduced to 15mg for 3 weeks (simply because I was also going on holiday and wanted the capacity at that level). I’m now on 10mg for past 10 days about to go 5mgs next week when I start mxt. I’ll see how I do on that and then hopefully slowly reduce it to nothing.

TELL. ME. ABOUT. IT. :scream:

1 Like

Thanks for the comments. I’ve found that now I am down to one a day, the pain, swelling etc has come back, although I’m still feeling better in myself. Sadly, however, it’s next week that I’m going away. So I’m going on bended knee to the GP on Thursday to ask him to extend the course for a couple of weeks to get me through my mini-holiday. I realise the pain etc would come back, but these were meant to see me through my break, and that’s not happening and so I’m hoping he can give me what I ask for - I’ve never had them via tablets before, so hopefully he will succumb to my charms. I just realise I mustn’t have any multipacks of chocolate in the fridge or any cakes in the cupboard if he does! The moonface has disappeared as quickly as it came too. I’m a bit pudgier in the face, but that’s extra weight rather than anything “weird.” Besides, I think I might lose weight when I start the MTX in June - through worry and panic!!!